Hail, Lawrence
- When
- May 7, 1:48 PM MST
- Where
- Lawrence County, 2 mi SSW of St Onge
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.523, -103.736
A thunderstorm produced hail around penny size south of St. Onge.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm produced hail around penny size south of St. Onge.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 7, 1:25 PM MST, 23 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
225 PM MDT Sun May 7 2017
.DISCUSSION...(This Evening Through Sunday)
Issued at 223 PM MDT Sun May 7 2017
20z surface analysis had low over southeast MT with lee trough
into western NE and cold front into southwest WY. Isolated TS
developing on lee side convergence areas of the Black Hills from
Summerset to Colony given southeast winds and pooling of lower 50s
Td/s ahead of surface low. Water vapour matinee showed upper
ridge shifting east of the CWA with upper low spinning over CA.
Very weak lead shortwave over central WY with better looking
shortwave over central CO. Effects of these waves main concern.
Tonight through Monday morning, upper ridge continues east as
shortwaves move through WY into eastern MT. Initial shortwave this
afternoon and early evening will have 0.5-1.5KJ/kg MLCAPE available
with 25-50J/kg MLCLIN. 0-6km bulk shear modest, but perhaps
enough for an isolated severe storm or two as terrain effects,
lead shortwave, and maximum diurnal heating coincide. Activity
will then expand this evening ahead of secondary shortwave with
better synoptic scale lift, weak MUCAPE, and focus along cold
front. Surface low will move into eastern SD by Monday morning
dragging cold front through CWA behind it. 3-5mb/3HR pressure
rises expected with a good shot of 850mb cold air advection which
will mix part of the 25-40kt 850mb winds to the surface late
tonight and Monday morning. Squeeze areas to the northeast and
east of the Black Hills most likely to see sustained wind advisory
criteria speeds, so will hoist with afternoon package. From K2WX
to KD07 to KPHP, expect a shorter period and will leave headlines
out. Temperatures will be near guidance.
Monday afternoon and night, lingering precipitation will wane as
weak surface high moves in. Temperatures will be noticeably cooler,
but seasonal.
Tuesday through Wednesday afternoon, a series of shortwaves will
rotate into the CWA from upper low spinning over the southwest US.
Instability will be weak, so TS activity will be largely diurnal
with SHRA otherwise. Temperatures will be near guidance.
Thursday through Saturday, upper ridge builds back into the area as
upper low scoots across the southern US. Look for warmer temperatures.
&&
.AVIATION...(For the 18Z TAFS Through 18Z Monday)
Issued At 1115 AM MDT Sun May 7 2017
Isolated showers and thunderstorms will develop over northeast
Wyoming, the Black Hills, and into northwest South Dakota this
afternoon, with scattered to numerous showers and storms over much
of the area tonight. Local MVFR conditions may be encountered
near any showers or thunderstorms. A cold front passage late today
and tonight will shift winds to the northwest, becoming gusty
late tonight into Monday morning across the western SD plains.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 3 AM to noon MDT Monday for SDZ026-030-031-
072-073.
WY...None.
&&
DISCUSSION...Helgeson
AVIATION...26Hazardous Weather Outlook National Weather Service Rapid City SD 1128 AM MDT Sun May 7 2017 SDZ046-047-049-081300- Mellette-Todd-Tripp- 1228 PM CDT Sun May 7 2017 This Hazardous weather outlook is for portions of south central South Dakota. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms are possible Tuesday and Tuesday night. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ002-013-014-026-027-030>032-041>044-072>074-081300- Perkins-Northern Meade Co Plains-Ziebach-Rapid City- Southern Foot Hills-Custer Co Plains-Pennington Co Plains-Haakon- Fall River-Oglala Lakota-Jackson-Bennett- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills- 1128 AM MDT Sun May 7 2017 This Hazardous weather outlook is for portions of western South Dakota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms will spread across the area late this afternoon and especially tonight. Severe storms are not expected at this time, but a strong storm or two with gusty winds and small hail is possible late today or this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday Chances for thunderstorms return Tuesday into Tuesday night. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-012-024-025-028-029-WYZ054>058-071-081300- Harding-Butte-Northern Black Hills-Northern Foot Hills- Central Black Hills-Southern Black Hills-Northern Campbell- Southern Campbell-Western Crook-Wyoming Black Hills-Weston- Northeastern Crook- 1128 AM MDT Sun May 7 2017 This Hazardous weather outlook is for portions of the Black Hills of South Dakota...western South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms will develop across the area by late this afternoon and continue into tonight. Isolated strong to severe thunderstorms are possible, mainly late this afternoon and early this evening. Strong wind gusts and hail are the main threats with any stronger storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday Chances for thunderstorms return Tuesday into Tuesday night. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 228 PM MDT SUN MAY 7 2017 SDZ025-072-073-072100- Northern Foot Hills SD-Southern Meade Co Plains SD- Sturgis/Piedmont Foot Hills SD- 228 PM MDT SUN MAY 7 2017 ...SPECIAL WEATHER STATEMENT... At 226 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from Whitewood to near Sturgis. Movement was north at 20 mph. Half inch hail and winds in excess of 30 mph will be possible with these storms. Locations impacted include... Northwestern Sturgis, Whitewood and Saint Onge. This Includes Interstate 90 in South Dakota between Mile Markers 19 and 30. LAT...LON 4460 10375 4460 10346 4439 10355 4446 10374 TIME...MOT...LOC 2026Z 181DEG 17KT 4448 10370 4442 10359 Trimarchi
The Rapid City radar (KUDX), 85 km away, was scanning. The volume nearest the first event began at 20:48 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 685283.